CHARLOTTE, N.C. -- It is a commonly prescribed antibiotic-- doctors offer it for everything from urinary tract infections to sinus infections. But a local mom is pushing to get Levaquin off the shelves after she suffered devastating side effects.
And a drug watchdog group is pushing the FDA for tougher warning labels.
Shannon Myers is trying to slyly wrap his Valentine's day gift for wife Adrienne. The two are very much in love and very much a team– no matter what.
"Every day you push through it, you push through it because you have to," Adrienne says.
Adrienne endures grueling physical therapy several times a week; the 36-year-old mother of two struggles to walk.
"It's very painful for me, just because my Achilles hurts really bad, so in order for me to not lose strength in my legs, I have to do this. I just have to bear the pain."
It started last summer. Adrienne was diagnosed with a sinus infection; doctors prescribed Levaquin, the brand name for a drug called Levofloaxacin.
A few days into the prescription she says, "I started having issues with my legs-- my legs hurt, they burn, felt like I walked up hill all day, my feet hurt, I had problems with my eyes, my vision started becoming kind of blurred."
It took three months and four doctors to come up with a diagnosis.
Dr. Ki Jung, Adrienne's neurologist, says the Levaquin caused tendinopathy and peripheral neuropathy. He says he helped rule other things out and worked on a timeline to figure out what happened.
Jung says, "I told Adrienne, let's put a timeline to this and see where we are and then see if we can tease out any correlations; that's really where we were able to get to the notion that this was a Levaquin problem."
"So basically the drug attacked her nerves and tendons?"
"Correct, in terms of a side effect profile."
Adrienne was shocked.
"He said unfortunately you have nerve damage from taking Levaquin."
Dr. Charles Bennett chairs a drug watchdog agency at the University of South Carolina.
He was not at all surprised to hear Adrienne's story.
"I'm not surprised. I've been working on this for years. This woman is a story that's replicated in city after city, case after case."
He recently petitioned the FDA for new, what's called black box warnings for Levaquin, those are bold warnings meant to grab your attention. The FDA already required black box warnings in 2008, warning of possible tendon rupture and muscle weakness. And in 2013 the FDA required a label change warning of nerve damage.
Bennett says the FDA's own stats show 1200 people have died and nearly 100,000 have suffered side effects from Levaquin or Levofloaxcin.
"Thankfully it's not life threatening for me. I'm very fortunate that it has not been a life threatening thing for me, so I think about the positive and hopefully my nerves will regenerate themselves and become healthy again," Adrienne says.
Her husband Shannon just wishes he could take away her pain.
"It makes you wish, just like anybody you love, you could go back and do something about it. Like wish you had more time, researched more, maybe take it off her shoulders a little bit and put it on yours."
NBC Charlotte reached out to Levaquin for a statement. They responded Tuesday evening:
"LEVAQUIN® (levofloxacin) Tablets is part of an important class of anti-infective prescription medications that have been used for more than 20 years to treat infections, including those that may be serious or life threatening. When used according to the product labeling, LEVAQUIN® has been proven to have a favorable benefit-risk profile."
The best advice: ask your doctor and your pharmacist to go over the possible side effects of this drug-- or any other for that matter, and if you have concerns, ask for an alternative.